MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 28 XS/-3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 28 XS/-3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75100843
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a thr, when removing the femur from the acetabular component (after trialing), one piece of the four recess that clamp the unidentified trial femoral head onto the femoral neck broke off.The piece was retrieved.All pieces were removed from patient with tweezers.Surgery was continued, after a non-significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H10: additional information in d1, d4 and g4.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a thr, when removing the femur from the acetabular component (after trailing), one piece of the four recess that clamp the unidentified trial femoral head onto the femoral neck broke off.The piece was retrieved.All pieces were removed from patient with tweezers.Patient was not injured as consequence of this problem.As the device was not returned, a visual inspection was performed based on 1 picture provided by the complainant, and it was concluded that one flap of the trial femoral head 28 xs/-3 is broken off, and the surface of the trial head shows 3 scratches.So, the mentioned failure mode is confirmed.No batch number was communicated so the document history review was not possible.A complaint history review was performed on product number level, and it revealed 1 additional complaint with similar failure mode.In this other complaint, the root cause could not established.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.These issues are due to high loads, beyond the design limit, that may arise on the tabs during manipulation.The failure modes may further be exacerbated by excessive use of the device over time.The performance of the device is within the risks level that are anticipated in the risk management documentation.The current design will be further monitored through post-market surveillance processes.A review of the risk management documentation verifies the failure mode and severity of the reported issue.No clinically sufficient data was provided to perform a medical investigation.Based on the information provided to the complaint, it is possible to confirm the reported failure mode.A relationship between the reported event and the device can be confirmed, and the root cause of the reported issue can be related to design features of the device that do not interfere with the intended purpose of the device.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for further action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.Internal complaint reference number: (b)(4).

Brand Name
TRIAL FEMORAL HEAD 28 XS/-3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15375405
Report Number9613369-2022-00489
Device Sequence Number5383446
Product Code LZO
UDI-Device Identifier07611996121766
UDI-Public07611996121766
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100843
Device Catalogue Number75100843
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/17/2022
Supplement Date Received by Manufacturer09/16/2022
11/24/2022
Initial Report FDA Received Date09/07/2022
Supplement Report FDA Received Date09/16/2022
11/28/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown